Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 12, 2021Douglas County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 12, 2021, 5:02 PM CDT for Douglas County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 5:02 PM CDT (22:02 UTC)
Expired
Aug 12, 2021, 5:30 PM CDT
In force
28 min
Issued by
NWS Topeka, KS
Hail
0.88 in
Wind
50

County Douglas County, KS

The radar

The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWUS83 KTOP 122202
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
502 PM CDT Thu Aug 12 2021
 
KSZ039-040-055-122230-
Shawnee-Douglas-Osage-
502 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern
Shawnee, southwestern Douglas and northeastern Osage Counties through
530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richland, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Richland, Clinton and Clinton Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3879 9565 3888 9565 3896 9538 3879 9538
TIME...MOT...LOC 2202Z 255DEG 17KT 3885 9557 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Reese

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:56 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 12, 2:56 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
256 PM CDT Thu Aug 12 2021

.DISCUSSION...
Issued at 256 PM CDT Thu Aug 12 2021

The main focus for this forecast is the chance for storms today
and tonight.

This afternoon, a weakly defined stationary front was located
across northern KS and extended into southeast NE and southern
IA. The stationary front will remain across northern KS into
southeast NE through most of the afternoon hours but will begin to
push southward this evening. Thunderstorms continue to develop
along the front as elevated instability and steep lapse rates
combine with weak convergence along the boundary. The SPC
mesoanalysis page has about 5000 J/Kg CAPE in a nearly uncapped
environment near the boundary. Effective and 0-6 Km shear on the
other hand appears to be minimal with values of 20 knots or less.
Therefore, some pulse type storms this afternoon and early
evening could become severe with damaging wind gusts to 60 mph and
quarter size hail. However, if any updraft becomes more organized
with mesoscale rotation, there may be a larger hail threat with
the very high CAPE values. Models are all over the place when it
comes to the evolution of the front/storms this evening and
tonight. Continued development along the boundary across northern
Kansas this afternoon, followed by a congealing of storms into a
line segment along the main synoptic front this evening is the
most likely scenario based on the 12 UTC suite of data
available. Scattered to numerous showers and thunderstorms could
continue along and north of the front into Friday morning. There
may be some brief heavy rainfall within the line of storms
tonight.

A weak mid-level wave may swing through northeast KS Friday and
Friday night. Off and on showers and thunderstorms are possible
through the day Friday as a result. Shower and thunderstorm
chances should gradually decrease through the overnight hours as
the front, mid-level wave and associated lift exit the area. Northeast
winds, cloud cover and periods of showers and thunderstorms will
keep temperatures quite a bit cooler Friday with highs in the low
to mid 80s.

Showers and thunderstorms are possible again Saturday as return
flow kicks in and another mid-level wave swings through the
northwest flow aloft. Cooler temperatures and occasional showers
and thunderstorms will highlight the forecast through mid-week as
we remain under the influence of northwest flow aloft and lee
surface troughing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu Aug 12 2021

VFR to MVFR at all sites through the TAF period with increasing
chances for thunderstorms this afternoon and evening. A few
elevated storms will pass north of the terminals this morning.
There will be another chance for storms after 21z and these
storms may last through the night. Winds will be southerly through
this evening at 9 to 13 KTS with some higher gusts. Winds should
shift out of the northeast by 12z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ010>012-022>024-
026-036>040-054>056-058-059.

&&

DISCUSSION...Jones
AVIATION...Jones
Hazardous weather outlook, Aug 12, 2:14 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
214 PM CDT Thu Aug 12 2021

KSZ010>012-022>024-026-036>040-054>056-058-059-131915-
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
214 PM CDT Thu Aug 12 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A Heat Advisory is in effect today with heat indicies around 105
expected. See weather.gov/top for more details.

Strong to severe storms will be possible during the late
afternoon and evening hours. Damaging winds, frequent lightening
and heavy rain will be the main threats. Large hail may be
possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ008-009-020-021-034-035-131915-
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
214 PM CDT Thu Aug 12 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Strong to severe storms will be possible during the late
afternoon and evening hours. Damaging winds, frequent lightening
and heavy rain will be the main threats. Large hail may be
possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 12, 12:01 PM CDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Topeka KS
1201 PM CDT Thu Aug 12 2021

KSZ011-012-121715-
Brown-Nemaha-
1201 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern Nemaha
and southwestern Brown Counties through 1215 PM CDT...

At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Woodlawn, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Goff and Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3965 9567 3965 9573 3966 9594 3977 9593
      3980 9567
TIME...MOT...LOC 1659Z 267DEG 27KT 3972 9585

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 12, 1:53 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
153 PM CDT Thu Aug 12 2021

KSZ011-023-024-121930-
Pottawatomie-Jackson-Nemaha-
153 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern
Pottawatomie, northwestern Jackson and southern Nemaha Counties
through 230 PM CDT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm near
Havensville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Onaga, Wetmore, Circleville, Soldier and Havensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3949 9622 3964 9619 3964 9578 3942 9590
TIME...MOT...LOC 1852Z 274DEG 22KT 3955 9611

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 12, 4:34 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
434 PM CDT Thu Aug 12 2021

KSZ034-122200-
Ottawa-
434 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern Ottawa
County through 500 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tescott. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3908 9793 3908 9778 3896 9778 3896 9793
TIME...MOT...LOC 2134Z 309DEG 0KT 3902 9788

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Reese
Local storm report, Aug 12, 4:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             TESCOTT                 39.01N 97.88W
08/12/2021  E1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

JW
Special weather statement, Aug 12, 5:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
502 PM CDT Thu Aug 12 2021

KSZ039-040-055-122230-
Shawnee-Douglas-Osage-
502 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern
Shawnee, southwestern Douglas and northeastern Osage Counties through
530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richland, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richland, Clinton and Clinton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3879 9565 3888 9565 3896 9538 3879 9538
TIME...MOT...LOC 2202Z 255DEG 17KT 3885 9557

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:01 PM CDTSpecial Weather StatementTOPNemaha14 min
Aug 12, 12:41 PM CDTAreal Flood AdvisoryTOPBrown, Nemaha2 hr
Aug 12, 1:53 PM CDTSpecial Weather StatementTOPJackson37 min
Aug 12, 2:14 PM CDTSevere Thunderstorm WarningTOPJackson11 min
Aug 12, 2:35 PM CDTAreal Flood AdvisoryTOPJackson, Nemaha, Pottawatomie70 min
Aug 12, 4:34 PM CDTSpecial Weather StatementTOPOttawa26 min
Aug 12, 4:41 PM CDTSevere Thunderstorm WarningTOPOttawa34 min
Aug 12, 4:50 PM CDTAreal Flood AdvisoryTOPOttawa3 hr
Aug 12, 5:14 PM CDTSpecial Weather StatementTOPOttawa31 min
Aug 12, 5:44 PM CDTSpecial Weather StatementTOPOttawa31 min
Aug 12, 6:54 PM CDTSpecial Weather StatementTOPDouglas36 min
Aug 12, 6:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Shawnee31 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.